FUDiabetes

High blood sugar reactions

I have a question.

I have been a type-1 since childhood and I am now in my 60’s. I wear a tandem pump and deacon g6 for the past few years. I am slim, keep my A1C’s in the low 6’s and swim everyday.

Over the years, I have had a number of times where my blood sugar went high, that is 350 or higher. My usual response was a feeling of being tired and sometimes being nauseous. But it was never painful or debilitating.

Last night for reasons I still do not understand, my blood sugar was going wild. I changed the infusion site before going to bed and the sensor starting alarming at around midnight. I bolused a few units and went back to sleep. This continued throughout the night, but also for a few hours, the sensor was not getting readings.

When I woke up, my sugar was above 300 and climbing. I thought that maybe the new infusion site was bad and replaced it. I had coffee and my sugar started rising more. I was 350 and climbing.

After a few more minutes, I was heading to 400 and all of a sudden I had enormous pain. It was all through my chest, but my arms, back and legs hurt as well. It was felt like a compression type of pain. I also had deep, deep breathing and literally was on the verge of losing consciousness.

I fell onto the floor in agony for some time (I do not know how long) and finally was able to grab my medical supply bag which fortunately was near me. I got out a vial and syringe and injected 15 units.

In about an hour the pain went away and I was much better. I am still working to get my sugar down to 120 or so.

My question is why was this so painful. Again, I have had high blood sugars in the past, but no pain. This was different. Is it because I am older? What?

All I can say is that I NEVER want to experience that ever again.

8 Likes

OMG, that’s terrifying! So glad you are all right! Hope you are checking in with your doctor today!

2 Likes

That sounds so scary and I’m glad you seem to be ok once again! I’ll be intrigued to listen to the old timers here and gain their perspective on what this might have been. I’m thinking DKA???

I’m also assuming you did actual finger sticks and confirmed those hypo numbers?

2 Likes

You should not delay, you should go to a doctor immediately and have tests to make sure you did not have a problem with your heart.

There are tests that can determine if the problem was heart related after the event, but the sooner you get the tests, the better.

9 Likes

Yeah, having been in severe DKA before, I did feel like I couldn’t breathe, but I also had a longer run up of symptoms, they were just hard to disentangle at the time from the food poisoning that I was also experiencing (but in retrospect, they were there for at least a couple of days, increasing in severity). By the time I had breathing issues, I had lost a tremendous amount of fluids (about 10 liters) and required hospitalization for IV insulin, hydration, electrolytes, etc, and stayed in the ICU for the better part of a week. It definitely was not solveable with one large injection. Also I did not have body pain as a notable symptom, at least not directly from the DKA (some stuff in the hospital later, but that’s a whole different story). So while it could be a very different experience with DKA than mine, and DKA can definitely cause shortness of breath, I would get to a doctor ASAP, as @Eric suggests, to rule out a cardiac event. If possible, check your O2 levels immediately if you have a home monitor, and I would get COVID tested too, even if that seems unlikely.

7 Likes

As others have said, get thee to a doctor or ER, tell them you had crushing chest pains that went away and get the EKG and bloodwork done to rule out the big bad uglies…

8 Likes

Please let us know how you are doing. It sounds like you might have had a heart attack or something.

1 Like

Hey @PegE, we did get an update in a separate thread and the OP is doing fine and didn’t have a heart attack. If you would like to read it yourself, here is the link:

2 Likes